Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2025, 7:54 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2025, 7:54 PM CDT (00:54 UTC)
- Expired
- May 14, 2025, 9:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4123 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:41 PM CDT, 2 hours 13 minutes earlier. Its key messages:
- Strong to severe storms are forecast to develop this afternoon and evening favoring northern portions of the area. Large hail, damaging winds to 70 mph and brief tornadoes are all possible.
- A cold front is also forecast to move through the area this evening bringing strong to potentially damaging wind gusts. Some blowing dust may also accompany the front this evening as well.
- Overall drier Thursday but a 10-15% chance for severe downbursts associated with virga/sprinkles/showers are possible Thursday afternoon mainly west of Highway 25.
- A more active pattern then sets up with daily chances for storms Saturday through Monday. Severe weather may be possible.
Area forecast discussion, May 14, 5:41 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 441 PM MDT Wed May 14 2025 .KEY MESSAGES... - Strong to severe storms are forecast to develop this afternoon and evening favoring northern portions of the area. Large hail, damaging winds to 70 mph and brief tornadoes are all possible. - A cold front is also forecast to move through the area this evening bringing strong to potentially damaging wind gusts. Some blowing dust may also accompany the front this evening as well. - Overall drier Thursday but a 10-15% chance for severe downbursts associated with virga/sprinkles/showers are possible Thursday afternoon mainly west of Highway 25. - A more active pattern then sets up with daily chances for storms Saturday through Monday. Severe weather may be possible. && .UPDATE... Issued at 433 PM MDT Wed May 14 2025 Increasing storm coverage is starting to become more apparent and moving towards the area. After collaboration with SPC a Severe Thunderstorm Watch has been issued for Dundy, Yuma and Cheyenne (CO). Additional updraft attempts are being seen across Lincoln, Crowley, and Otero counties but with a weaker environment in place unsure if these will account to anything a potential watch expansion may be needed if these start looking more impressive. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 1215 PM MDT Wed May 14 2025 The surface low is located around the Highway 25/83 vicinity currently with breezy northwest winds gusting around 35 mph on the back side. Strong moisture advection continues on the lee side of the low with 60 dew points currently being observed across Red Willow, Norton and Graham counties. This will also be the focus for a conditional threat for a storm or two to develop this afternoon (5- 10% chance). Should a storm go in this environment, as depicted by the NAM/NAMNEST which is handling the dew points the best of now, intense supercells would be possible with large to very large hail and damaging winds. Straight line hodographs would also support potential splitting of cells. However, the northeastern progression of the low will be key in if this will happen as any initiation may be confined up closer to the I-80 corridor. The current positioning of the low is keeping my confidence lower versus if it was further west. Now onto round 2 of storm potential this evening. A secondary convergence may yield some additional development ahead of an incoming cold front. These may struggle a bit due to lack of upper level support, but the environment would remain support for large hail and damaging winds and perhaps a landspout as well. Better coverage of strong to severe storms comes with this evening as a cold front moves through the area along with a strengthen jet in the 850mb and 700mb levels. With this activity large hail to golf ball and wind gusts to 70 mph would be the main hazards. If cells, are able to merge/interact with each other a period of a QLCS (linear) tornado threat may be develop as the mean wind is perpendicular to the frontal movement and increasing 0-3 CAPE around 30 knots and an increasing 0-1 and 0-3 SRH as the low level jet strengthens. As the cold front approaches the area this evening, we will also need to be aware of blowing dust, perhaps even a haboob potential, especially if the front moves through quicker or if any outflow boundaries from showers/storms along the cold front. At this time think the potential for that rather low but do think some dust will be lofted and potentially capped along the front as the 2-2.5 c/km lapse rates become more stable. With this front, a very strong 3 hour and 1 hour pressure rise of 11mb and 5 mb respectively are seen to occur which with the developing low level jet will bring some strong to potentially damaging winds around 55-60 mph that are not associated with thunderstorms. If showers can develop in this environment then some rogue even higher gusts are possible due to downward momentum transport. I was contemplating a High Wind Warning but due to the timing as it is tougher to get winds to reach their full potential as the nocturnal inversion sets in, coverage and the potential fine line of non thunderstorm vs thunderstorm wind gusts am opting to hold off for now but a short fused warning may be needed if the fullest potential can be realized. Thursday, winds are forecast to remain breezy in wake of the cold front with slightly cooler temperatures in the low 70s to low 80s forecast. Lower dew points are also forecast to move into the area which may bring some near critical fire weather conditions to Yuma and SW Nebraska but fuels may be mitigated some the rainfall from tonight. During the afternoon hours a subtle 500mb wave moves through the area along with an increase in mid level moisture which is forecast to move into eastern Colorado and into western Kansas. With the dry low levels mainly virga is expected although can't completely rule out some localized instances where rain can reach the surface. The interesting part of the day is the potential for downbursts/microbursts with the virga/sprinkles/showers as corfidi downshear vectors are around 50-60 knots. A rogue and brief wind gust of 60-65 mph can not be ruled out with the activity Thursday afternoon. Friday, continues to look more tranquil as the low pressure system from today resides in the upper midwest. Breezy winds will still be across the area but think they won't be as noticeable due to the low being further aware from the area. At this time the forecast looks dry as high temperatures are forecast to be in the 70s across the area. Some additional near critical fire weather conditions may be present once again. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 1250 PM MDT Wed May 14 2025 To start the extended period on Saturday and into the start of the new work week a more active pattern continues appear to develop. Deep troughing is forecast to develop across western CONUS along with an increase in moisture from the southeast. Saturday, the better moisture appears to favor southern Kansas and down into Oklahoma but enough moisture with dew points in the mid 40s to mid 40s may make it up towards around the I-70 corridor which may support an isolated storm threat as weak shortwave moves off of the southern Rockies. Sunday and Monday may be the days that need to be watched as the trough continues to track eastward a surface low develops across eastern Colorado. Depending on how the exact position of the low will determine exactly where and if dry slotting may be of a concern. The ECMWF does show increasing 700mb winds which would help support any updraft attempts each day. There is some 500mb divergence seen as well just ahead of the main wave on Sunday which would better help ascent across the area as well. With the semi concerns for dry slotting will continue to keep pops in the chance to slight chance range for each day. Winds do look to be breezy as well with SE winds advecting in moisture ahead of the low Sunday. May also need to keep an eye out for fog and stratus potential the closer we get. Behind the low on Monday some below normal air may try to move in for Tuesday morning where low temperatures may try to fall into the 30s across eastern portions of the area which brings some concern for a frost, especially if we do get rainfall and the boundary layer can become more saturated. Ensembles however don't show nearly as potent of air as what was seen 24 hours so will be interesting to see how this trends. Tuesday, another system may eject across Kansas from the southern Plains but there is a ton of varying solutions with the track of that and if that system will even develop in the first place. After that some mid level ridging looks to return with a quiet end to the week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 433 PM MDT Wed May 14 2025 Main focus will be on storm potential this evening. Confidence has increased some that the KGLD terminal may see some convection as well so have introduced a PROB30 for this. Still slightly higher confidence in some storms affecting KMCK. Dust may also become a concern as an outflow boundary from storms across northern Colorado move towards the area. A cold front is also forecast to move through the area bringing strong winds to each terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous weather outlook, May 14, 5:44 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 444 PM MDT Wed May 14 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 444 PM MDT Wed May 14 2025 /544 PM CDT Wed May 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for Yuma, Cheyenne county Kansas and Dundy through 10pm MT or 11pm CT. Strong to severe storms may continue to move east as the evening goes on. Damaging winds up to 70 mph, large hail to golfball size are the primary hazards along with blowing dust. A cold front will move through the entire Tri-State area this evening bringing a risk for strong winds. Northwest winds gusting up to 55 mph will be possible between 7 PM and 11 PM MT (8 PM and midnight CT) as the front moves through. Some blowing dust may also develop in addition to the gusty winds potentially reducing visibility down to around one mile and leading to unhealthy air qualities. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Sudden and sporadic wind gusts of 55-65 mph are possible Thursday afternoon mainly along and west of Kansas Highway 25 with virga, sprinkles or showers. Ensure any items prone to these strong of winds are properly secured in the event one of these wind gusts impacts your location. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 14, 7:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Gst Vona 39.30N 102.74W
05/14/2025 M59 MPH Kit Carson CO Mesonet
WxUnderground KCOVONA4.
&&Local storm report, May 14, 7:38 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst 8 NNW Flagler 39.39N 103.13W
05/14/2025 E64 MPH Kit Carson CO Mesonet
Wunderground site KCOFLAGL13.
&&
TriggLocal storm report, May 14, 7:40 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst 8 NNW Flagler 39.39N 103.13W
05/14/2025 M64 MPH Kit Carson CO Mesonet
Corrects previous tstm wnd gst report from 8
NNW Flagler. Wunderground site KCOFLAGL13.
&&
TriggLocal storm report, May 14, 7:42 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
642 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 7 N Stratton 39.41N 102.62W
05/14/2025 E63 MPH Kit Carson CO Mesonet
&&Local storm report, May 14, 7:52 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
652 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
05/14/2025 M62 MPH Kit Carson CO Mesonet
Mesonet station EW7003 17 N Flagler.
&&
TriggLocal storm report, May 14, 7:53 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
653 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Gst 7 NNW Flagler 39.39N 103.13W
05/14/2025 E64 MPH Kit Carson CO Mesonet
KCOFLAGL13 64 MPH Gust.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 80 min |
| May 14, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| May 14, 7:59 PM CDT | Dust Storm Warning | GLD | Sherman | 46 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 52 min |
| May 14, 8:13 PM CDT | Dust Storm Warning | GLD | Wallace | 62 min |
| May 14, 8:23 PM CDT | Dust Storm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 67 min |
| May 14, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 52 min |
| May 14, 8:53 PM CDT | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 4 hr |
| May 14, 9:07 PM CDT | Dust Storm Warning | GLD | Gove, Graham, Logan, Sheridan, Thomas | 53 min |
| May 14, 9:09 PM CDT | Dust Storm Warning | GLD | Decatur | 66 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 64 min |
| May 14, 9:30 PM CDT | Blowing Dust Warning | GLD | Decatur, Gove, Graham, Greeley, Logan, Norton and 5 more | 4 hr |
| May 14, 9:53 PM CDT | Dust Storm Warning | GLD | Norton | 37 min |
| May 14, 9:56 PM CDT | Dust Storm Warning | GLD | Graham | 34 min |
| May 14, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| May 14, 9:13 PM CDT | Dust Storm Warning | GLD | Red Willow | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.